Cervical Transforaminal Epidural Steroid Injections: More Dangerous Than We Think?

    loading  Checking for direct PDF access through Ovid

Abstract

Study Design.

Survey/case series.

Objective.

To survey pain physicians about neurologic infarctions following cervical transforaminal epidural steroid injections (TF-ESIs).

Summary of Background Data.

Cervical TF-ESIs are commonly performed in patients with cervical radiculopathy, although there are no randomized controlled studies supporting their efficacy. Eight case reports of brain and spinal cord infarction have been published. In addition, one of the investigators (M.S.W.) has reviewed 4 cases of major cerebellum/brainstem infarction following cervical TF-ESIs with methylprednisolone.

Methods.

To better characterize these complications, anonymous surveys were sent to all U.S. physician members of the American Pain Society. Respondents were asked about awareness of complications, year of occurrence, practice setting and specialty of the treating physician, use of fluoroscopy/contrast/local anesthetic/corticosteroid, doses administered, and CT/MRI/autopsy findings.

Results.

Overall response rate was 21.4% (287 of 1340). In all, 78 complications were reported, including 16 vertebrobasilar brain infarcts, 12 cervical spinal cord infarcts, and 2 combined brain/spinal cord infarcts. Brain infarcts invariably involved the cerebellum, brainstem, or posterior cerebral artery territory. Thirteen cases resulted in a fatal outcome: 5 with brain infarcts, 1 with combined brain/spinal cord infarcts, 1 following high spinal anesthesia, 1 associated with a seizure, and 5 with unspecified etiology. All 4 cases with corticosteroid alone involved methylprednisolone, resulting in 3 cerebellar infarcts and 1 posterior cerebral territory infarct. Of these, 3 had fatal outcomes and 2 autopsies revealed no vertebral artery trauma.

Conclusions.

This study demonstrates a significant risk of serious neurologic injury after cervical TF-ESIs. A growing body of evidence supports an embolic mechanism, whereby inadvertent intra-arterial injection of particulate corticosteroid causes a distal infarct. Embolism to the distal basilar artery region can cause midbrain, pons, cerebellum, thalamus, temporal and occipital lobe infarctions. Other potential mechanisms of infarction include vertebral artery perforation causing dissection/thrombosis and needle-induced vasospasm.

Related Topics

    loading  Loading Related Articles